Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 45, NWS Austin/San Antonio, TX

April 4, 2008Bastrop County, Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 4, 2008, 8:01 AM CDT for Bastrop County, Travis County, Williamson County, Texas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2008, 8:01 AM CDT (13:01 UTC)
Expired
Apr 4, 2008, 8:45 AM CDT
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bastrop County, TX, Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 29 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 8:03 AM CDTHAIL 0.884 Se Austin, TXREPORTED BY THE AUSTIN CAMP MABRY ASOS WEATHER OBSERVER.
Apr 4, 8:07 AM CDTHAIL 0.882 N Austin, TX24TH AND GUADALUPE STREET CORNER
Apr 4, 8:10 AM CDTHAIL 0.755 E Austin, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 5:34 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 1.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2008-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2008-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
510 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 041301
SVREWX
TXC021-453-491-041345-
/O.NEW.KEWX.SV.W.0045.080404T1301Z-080404T1345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
801 AM CDT FRI APR 4 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BASTROP COUNTY...
  EASTERN TRAVIS COUNTY...
  EASTERN WILLIAMSON COUNTY...

* UNTIL 845 AM CDT.

* AT 752 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM 
  WAS LOCATED NEAR WEST LAKE HILLS...OR OVER DOWNTOWN AUSTIN...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF MANOR BY 810 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
FRIDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3074 9729 3047 9718 3043 9723 3042 9732
      3040 9732 3039 9729 3007 9770 3019 9793
      3078 9738
TIME...MOT...LOC 1301Z 279DEG 37KT 3025 9771

$$
1 follow-up statement
000 
WWUS54 KEWX 041317
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
816 AM CDT FRI APR 4 2008

TXC021-453-491-041345-
/O.CON.KEWX.SV.W.0045.000000T0000Z-080404T1345Z/
WILLIAMSON TX-TRAVIS TX-BASTROP TX-
816 AM CDT FRI APR 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT
FOR NORTHERN BASTROP...EASTERN TRAVIS AND EASTERN WILLIAMSON
COUNTIES...

AT 809 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A LINE OF
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM COUPLAND TO AUSTIN...
OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF TAYLOR TO 
AUSTIN...MOVING EAST AT 40 MPH.  PENNY TO NICKEL SIZE HAIL IS BEING 
REPORTED ACROSS CENTRAL AUSTIN.

SEVERE THUNDERSTORMS WILL BE NEAR...
  6 MILES SOUTH OF THRALL BY 820 AM CDT...
  9 MILES SOUTH OF SANDOVAL BY 825 AM CDT...
  ELGIN BY 835 AM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT
FRIDAY MORNING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3074 9729 3048 9718 3046 9719 3044 9722
      3042 9732 3040 9732 3039 9729 3016 9759
      3031 9781 3078 9738
TIME...MOT...LOC 1316Z 253DEG 37KT 3049 9734 3033 9761

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:32 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 4, 6:32 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
632 AM CDT FRI APR 4 2008

.AVIATION...
I35 TERMINALS CIGS ARE IN MVFR CATEGORY. TS ARE MOVING TOWARD AUS
AND WILL GO THROUGH THE AIRPORT BETWEEN NOW AND 14Z. CIGS AT ALL
TERMINALS WILL IMPROVE TO VFR BY AROUND 17Z. CIGS WILL DISSIPATE
ALL TOGETHER BY AROUND 23Z. DRT WILL BE VFR FOR THE NEXT 24 HOURS.

&&

.PREV DISCUSSION... /ISSUED 452 AM CDT FRI APR 4 2008/

DISCUSSION...
FAST MOVING H7 TO H3 TROF MOVING ACROSS THE AREA FROM THE WEST
THIS MORNING WILL BRING A ROUND OF EARLY SPRING THUNDERSTORMS TO
THE AREA.  WILL CONTINUE WITH MENTION OF SHOWERS AND THUNDERSTORMS
THRU THE MORNING...WITH SOME POSSIBLY SEVERE FROM THE HILL COUNTRY
AND EXTENDING EAST TO PARTS OF CENTRAL TEXAS AND THE EAST PART OF
SOUTH CENTRAL TEXAS.  RAIN ACTIVITY WILL DECREASE FROM THE WEST
IN THE MORNING.  BY NOON TO EARLY AFTERNOON EXPECT SCATTERED SHOWERS
FROM NEAR AUSTIN TO JUST SE OF SAN ANTONIO...WHILE FURTHER EAST
ACROSS THE SE AND E PARTS OF SOUTH CENTRAL TEXAS THUNDERSTORMS ARE
EXPECTED TO CONTINUE.  BY THE MID TO LATE PART OF THE AFTERNOON
THUNDERSTORMS WILL MOVE OUT OF THE AREA.

IN COMBINATION WITH THE WEATHER THIS MORNING...A COLD FRONT TO THE
NORTH WILL MOVE ACROSS THE HILL COUNTRY AND ADJACENT PARTS OF
SOUTH CENTRAL TEXAS THIS MORNING AND ACROSS THE REST OF THE AREA
THIS AFTERNOON.  DRIER AND COOLER AIR WILL COME ACROSS THE AREA
FROM THE NORTH WITH BREEZY NORTH WINDS.  DIMINISHING WINDS AND
CLEAR SKIES TONIGHT BODE WELL FOR A COOL NIGHT WITH LOWS IN THE
UPPER 30S TO LOW 40S OVER THE HILL COUNTRY TO THE 40S ACROSS THE
REST OF THE AREA.

A SUNNY AND PLEASANT DAY IS EXPECTED SATURDAY.  SATURDAY NIGHT WILL
BEGIN MOSTLY CLEAR...THEN MORE CLOUDY ARE POSSIBLE TOWARD SUNDAY
MORNING AND SUNDAY...AS SOUTH WINDS INCREASE AHEAD OF FAST MOVING
AND LOW AMPLITUDE TROF MOVING FROM THE ROCKIES TO ACROSS THE
GREAT PLAINS...NORTH OF THE AREA.  WILL SHOW PARTLY CLOUDY CONDITIONS
FOR SUNDAY.  SOUTHERLY WINDS ARE EXPECTED TO CONTINUE SUNDAY NIGHT
AND MONDAY...BRINGING BACK LATE NIGHT AND MORNING CLOUDS.

A COOL FRONT IS FORECAST TO MOVE ACROSS THE AREA TUESDAY FROM THE
NORTH...AS SHOWERS DEVELOP OVER THE AREA FROM THE NORTH DURING THE
DAY.  FOR WEDNESDAY AND THURSDAY...CHANCE OF RAIN AND SHOWERS IS
EXPECTED IN ADVANCE OF A STRONG RAIN MAKING SYSTEM COMING FROM
THE WEST.  THIS WEATHER SYSTEM IS FORECAST TO TRACK ACROSS THE
AREA ON THURSDAY OF NEXT WEEK...BRINGING A CHANCE OF SHOWERS
AND THUNDERSTORMS AND A PACIFIC COLD FRONT SWEEPING ACROSS THE
AREA FROM THE WEST ON THURSDAY.  EXPECT BREEZY TO WINDY CONDITIONS
IN WAKE OF THIS COLD FRONT THURSDAY AND THURSDAY EVENING NEXT
WEEK...FOLLOWED BY A SUNNY AND PLEASANT DAY ON FRIDAY OF NEXT
WEEK.

IN THE MEANTIME...WILL SHOW RAIN AND THUNDERSTORMS CONTINUING
THROUGH THIS MORNING...DECREASING FROM THE WEST...AND THEN MOVING
OUT OF THE AREA IN THE AFTERNOON.  WILL KEEP RED FLAG WARNING
OVER THE WEST PART OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  44  79  54  81 /  70  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  73  42  77  49  81 /  70  -    0   0   0
DEL RIO INTL AIRPORT           81  45  82  56  85 /  10   0   0   0   0
SAN ANTONIO INTL AIRPORT       78  45  81  54  81 /  70   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR THE
FOLLOWING COUNTIES: DIMMIT...EDWARDS...FRIO...KINNEY...MAVERICK...
REAL...UVALDE...VAL VERDE...ZAVALA.

&&

08/05
Hazardous weather outlook, Apr 3, 3:00 PM CDT, 17 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT THU APR 3 2008

TXZ171>173-183>194-202>209-217>225-228-041100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
300 PM CDT THU APR 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS MAY MOVE EAST...OFF OF THE MOUNTAINS
TO THE WEST AND ACROSS VAL VERDE COUNTY AND THE EDWARDS PLATEAU THIS
EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS.

THUNDERSTORMS ARE FORECAST TO DEVELOP ACROSS NORTH CENTRAL AND
WEST TEXAS TONIGHT AND MOVE SOUTHEAST INTO THE NORTHERN HILL
COUNTRY AFTER MIDNIGHT. THERE IS A SLIGHT RISK FOR THESE STORMS TO
BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE COASTAL
PLAINS EAST OF INTERSTATE 35 ON FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY ACROSS VAL VERDE COUNTY AND THE
EDWARDS PLATEAU THIS EVENING...ACROSS THE NORTHERN HILL COUNTRY LATE
TONIGHT...AND ACROSS THE COASTAL PLAINS FRIDAY MORNING.

In the hours before

Local storm report, Apr 4, 6:00 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT FRI APR 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0556 AM     HAIL             2 S LIBERTY HILL        30.64N  97.92W
04/04/2008  E1.00 INCH       WILLIAMSON         TX   TRAINED SPOTTER

&&

EVENT NUMBER 00006

JBASKIN
Local storm report, Apr 4, 6:19 AM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
619 AM CDT FRI APR 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             1 N GEORGETOWN          30.66N  97.69W
04/04/2008  E1.00 INCH       WILLIAMSON         TX   PUBLIC

&&

EVENT NUMBER 00007

JBASKIN
Local storm report, Apr 4, 6:38 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
638 AM CDT FRI APR 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HAIL             WEIR                    30.67N  97.59W
04/04/2008  M1.00 INCH       WILLIAMSON         TX   TRAINED SPOTTER

            HAIL ENDED AT 630 AM

&&

EVENT NUMBER 00008

JBASKIN
Local storm report, Apr 4, 6:50 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
650 AM CDT FRI APR 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             8 NE ROCKSPRINGS        30.10N 100.12W
04/04/2008  E1.50 INCH       EDWARDS            TX   TRAINED SPOTTER

            HAIL COVERING THE GROUND BIGGEST BEING PING PONG BALL
            SIZE. BAR DITCHES FULL OF WATER.

0405 AM     HAIL             19 NNE LEAKEY           29.98N  99.64W
04/04/2008  E1.00 INCH       KERR               TX   TRAINED SPOTTER

            HAIL COVERING THE GROUND AT THE INTERSECTION OF US83
            AND TX39

0512 AM     HAIL             GRANITE SHOALS          30.59N  98.38W
04/04/2008  E1.00 INCH       BURNET             TX   PUBLIC

0516 AM     HAIL             1 S MARBLE FALLS        30.57N  98.27W
04/04/2008  E0.88 INCH       BURNET             TX   LAW ENFORCEMENT

            NICKLE HAIL ON SOUTH CITY LIMITS

0556 AM     HAIL             2 S LIBERTY HILL        30.64N  97.92W
04/04/2008  E1.00 INCH       WILLIAMSON         TX   TRAINED SPOTTER

0610 AM     HAIL             1 N GEORGETOWN          30.66N  97.69W
04/04/2008  E1.00 INCH       WILLIAMSON         TX   PUBLIC

0630 AM     HAIL             WEIR                    30.67N  97.59W
04/04/2008  M1.00 INCH       WILLIAMSON         TX   TRAINED SPOTTER

            HAIL ENDED AT 630 AM

&&

EVENT NUMBER 00002 00003 00004 00005 00006 00007 00008

JBASKIN
Local storm report, Apr 4, 7:32 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
732 AM CDT FRI APR 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0724 AM     HAIL             1 SSE LEANDER           30.55N  97.85W
04/04/2008  E1.00 INCH       WILLIAMSON         TX   COCORAHS

&&

EVENT NUMBER 00009

JBASKIN
Local storm report, Apr 4, 7:33 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
733 AM CDT FRI APR 04 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0728 AM     HAIL             1 N LEANDER             30.58N  97.86W
04/04/2008  E0.75 INCH       WILLIAMSON         TX   PUBLIC

&&

EVENT NUMBER 00010

JBASKIN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 12:49 AM CDTSevere Thunderstorm WarningEWXVal Verde41 min
Apr 4, 1:27 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde3 min
Apr 4, 1:55 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde50 min
Apr 4, 2:43 AM CDTSevere Thunderstorm WarningEWXEdwards, Real47 min
Apr 4, 3:25 AM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real50 min
Apr 4, 4:13 AM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Real47 min
Apr 4, 4:52 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Gillespie, Llano23 min
Apr 4, 5:13 AM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson47 min
Apr 4, 5:23 AM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall67 min
Apr 4, 6:00 AM CDTSevere Thunderstorm WarningEWXWilliamson30 min
Apr 4, 6:13 AM CDTSevere Thunderstorm WarningEWXTravis, Williamson43 min
Apr 4, 7:18 AM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis, Williamson57 min
Apr 4, 8:32 AM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson43 min
Apr 4, 9:13 AM CDTSevere Thunderstorm WarningEWXLee23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.